×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Thyroid Hormone Preparation Overdose

Last updated Feb. 23, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Thyroid Hormone Preparation Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Thyroid Hormone Preparation Overdose?

  • Thyroid hormone preparations (or thyroid preparations) are synthetic drug preparations that are used in addressing hormonal imbalances occurring due to a dysfunctional thyroid gland (causing decreased thyroid hormone in the body)
  • It is sold as Levothyroxine (Synthroid, Levothroid), Liothyronine (Cytomel), and Liotrix (Thyrolar, Euthyroid) among others
  • Thyroid Hormone Preparation Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Thyroid Hormone Preparation Overdose may be also referred to as Thyroid Preparation Overdose.

What are the Causes of Thyroid Hormone Preparation Overdose?

  • Thyroid Hormone Preparation Overdose is caused by the intake of thyroid preparation drugs in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Thyroid Hormone Preparation Overdose?

The signs and symptoms of Thyroid Hormone Preparation Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Thyroid Hormone Preparation Overdose may include:

  • Fever and headache
  • Profuse sweating
  • Chest pain
  • Nausea and vomiting
  • Dilated pupils
  • Increased blood pressure (hypertension)
  • Rapid heartbeat
  • Presence of weak muscles
  • Confusion and increased nervousness
  • Being irritable
  • Seizures
  • Flushing of skin
  • In women, menstrual abnormalities (changes in pattern)
  • Shock

How is First Aid administered for Thyroid Hormone Preparation Overdose?

First Aid tips for Thyroid Hormone Preparation Overdose:

  • If the individual with Thyroid Hormone Preparation Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Induce vomiting, unless NOT instructed by a healthcare professional, or if the individual is having convulsions
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line
  • Blood loss due to severe gastrointestinal bleeding may necessitate blood transfusion

Who should administer First Aid for Thyroid Hormone Preparation Overdose?

First aid for Thyroid Hormone Preparation Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Thyroid Hormone Preparation Overdose?

  • The prognosis of Thyroid Hormone Preparation Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the presenting symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. However, in some cases, the symptoms may only appear 5-7 days after an overdose
  • In case of complications affecting the heart, it may considerably worsen the outcome; deaths are known to take place from severe overdosing

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Thyroid Hormone Preparation Overdose be Prevented?

Thyroid Preparation Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with such preparations
  • Talking to your healthcare provider, if recommended dose does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with thyroid preparations
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 5, 2017
Last updated: Feb. 23, 2018